Managing weight gain as a side effect of antidepressant therapy
Rashmi Deshmukh, MD
Department of Psychiatry and Psychology, The Cleveland Clinic
Kathleen Franco, MD
Head, Section of Consultation-Liaison, Psychiatry, Department of Psychiatry and Psychology, The Cleveland Clinic
Address: Kathleen Franco, MD, Section of Consultation-Liaison Psychiatry, Department of Psychiatry and Psychology, P57, The Cleveland Clinic Foundation, 9500 Euclid Avenue, Cleveland, OH 44195
Dr. Franco has indicated that she is on the speakers’ bureau of the Pfizer company.
ABSTRACTWeight gain caused by antidepressant drugs is a major reason for patient noncompliance with treatment and poor treatment outcome. Knowing which drugs are more likely to cause weight gain in the short term and the long term is essential to any discussion with the patient about the risks vs the benefits of antidepressant therapy. Informing the patient up front about the chances of weight gain and what can be done if it occurs helps build a strong physician-patient relationship and promotes good treatment outcomes.